Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 211, NWS Memphis, TN

June 22, 2018Coahoma County, Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 22, 2018, 10:16 AM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 10:16 AM CDT (15:16 UTC)
Expired
Jun 22, 2018, 11:00 AM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS54 KMEG 221516
SVRMEG
MSC027-119-135-221600-
/O.NEW.KMEG.SV.W.0211.180622T1516Z-180622T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1016 AM CDT FRI JUN 22 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coahoma County in northwestern Mississippi...
  Northwestern Tallahatchie County in northwestern Mississippi...
  Southern Quitman County in northwestern Mississippi...

* Until 1100 AM CDT.

* At 1015 AM CDT, a severe thunderstorm was located near Shelby,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tutwiler, Lambert, Crowder, Webb, Sumner, Dublin, Vance, Mattson,
  Counts, Denton, Stover, Longstreet, Waverly, Brazil, Beaver Dam and
  Claremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 9045 3399 9045 3399 9066 3409 9066
      3425 9014 3399 9013 3394 9042
TIME...MOT...LOC 1515Z 252DEG 41KT 3400 9066 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
512 
WWUS54 KMEG 221536
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1036 AM CDT FRI JUN 22 2018

MSC027-221545-
/O.CAN.KMEG.SV.W.0211.000000T0000Z-180622T1600Z/
Coahoma MS-
1036 AM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COAHOMA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3393 9045 3408 9045 3414 9014 3399 9013
      3394 9042
TIME...MOT...LOC 1535Z 259DEG 40KT 3403 9039 

$$

MSC119-135-221600-
/O.CON.KMEG.SV.W.0211.000000T0000Z-180622T1600Z/
Tallahatchie MS-Quitman MS-
1036 AM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR NORTHWESTERN TALLAHATCHIE AND SOUTHERN QUITMAN COUNTIES...

At 1035 AM CDT, a severe thunderstorm was located over Tutwiler, or
10 miles northeast of Parchman, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tutwiler, Webb, Sumner, Vance, Waverly, Brazil, Beaver Dam and
Stover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3393 9045 3408 9045 3414 9014 3399 9013
      3394 9042
TIME...MOT...LOC 1535Z 259DEG 40KT 3403 9039 

HAIL...1.00IN
WIND...60MPH
 
$$
202 
WWUS54 KMEG 221550
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1050 AM CDT FRI JUN 22 2018

MSC119-135-221600-
/O.EXP.KMEG.SV.W.0211.000000T0000Z-180622T1600Z/
Tallahatchie MS-Quitman MS-
1050 AM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAHATCHIE AND
SOUTHERN QUITMAN COUNTIES WILL EXPIRE AT 1100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3393 9045 3408 9045 3414 9014 3399 9013
      3394 9042
TIME...MOT...LOC 1550Z 252DEG 41KT 3408 9021 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:00 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 22, 10:00 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1000 AM CDT Fri Jun 22 2018

.UPDATE...
Update to increase rain chances across portions of north
Mississippi.

&&

.DISCUSSION...

Radar trends continue to show storms developing and a few training
of storms south of a Helena Arkansas to a Pontotoc Mississippi.
CAM's this morning show storms continuing in this zone throughout
the day...with new development further north into West Tennessee
along the current passing front starting early this afternoon.
All other forecast parameters are currently on track this
morning.

JAB

&&

.PREV DISCUSSION... /issued 600 AM CDT Fri Jun 22 2018/

DISCUSSION... /issued 453 AM CDT Fri Jun 22 2018/

An unusually deep upper low for late June was evident on GOES
East water vapor imagery near St. Louis. This feature will lift
east into central Indiana by early evening. Latest short range
convection-allowing models depict additional thunderstorms
developing later this morning over north MS, with return flow and
surface heating destabilizing the boundary layer that was modified
by storms late Thursday evening. Storms will remain more limited
over the remainder of the Midsouth, given weak instability and
shallow lapse rates north of the midlevel dry slot.

Fast zonal flow aloft will prevail behind the departed upper low
tonight. Storms will likely form over the southern high plains
this afternoon, eventually forming an MCS that will track from OK
into AR overnight. The MCS will likely weaken by the time it reaches
eastern AR toward sunrise Saturday, as it encounters a diurnally-
weakening low level jet. Additional storms will be possible over
the Midsouth later in the day Saturday, rooted in the boundary
layer and perhaps focused along old outflow boundaries.

Upper level heights gradually build through the day on Sunday,
portending upper ridge amplification on Monday. There will one
last shot of nocturnal storms over northwest TN Sunday night,
before the upper ridge builds firmly in on Monday and Tuesday.

Rain chances under the upper ridge will not completely disappear,
as afternoon heat and humidity provide the opportunity to break
the convective capping layer aloft. Most areas away from the TN
River valley will see rain chances less than 15 percent, below
mentionable levels in most cases. Where storms do manage to form,
weak shear should limit organization and persistence beyond the
afternoon hours. The aforementioned heat and humidity will likely
drive heat indices near advisory levels over the MS River delta by
Tuesday.

Rain chances may edge up a bit by midweek, as the upper ridge
axis lifts east and an upper trof axis moves into the middle MS
River valley.

PWB

&&

.AVIATION...

12Z TAF Set

LIFR CIGS are skirting KTUP this morning. CIGS should gradually
lift as a new round of convection that has developed along an old
outflow boundary across Southern Arkansas will push east towards
KTUP by 14-15Z. Expect scattered convection to be near KTUP
for the remainder of the day. Thus have a mention VCTS wording
between 14-01Z. Elsewhere, can't rule out an isolated SHRA/TSRA
from popping up, but not enough to mention in the TAFS. VFR
conditions are expected. SW winds will increase to around 11-12
KTS with higher gusts through 01Z. Speeds will diminish during the
overnight hours. Another round of convection may be pushing into
Eastern Arkansas between 9-15Z Saturday based on several of the
CAM models. For now have left mention of vicinity wording out of
TAFS until there is some better timing agreement.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 22, 3:24 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
324 AM CDT Fri Jun 22 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
324 AM CDT Fri Jun 22 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms south of a
Clarksdale to Oxford to Corinth Mississippi line through this
afternoon. There is a Marginal Risk of severe thunderstorms to
north of the Slight Risk area, along and south of Interstate 40.
Damaging winds and locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Marginal Risk of severe thunderstorms over most of the
Midsouth on Saturday. Damaging winds and locally heavy rainfall
will be possible.

Heat indices will likely exceed 100 degrees next week and may
exceed 105 degrees over the Mississippi River delta.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over north Mississippi through
this afternoon.

PWB

In the hours before

Local storm report, Jun 22, 9:28 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     6 NE TUTWILER           34.07N 90.36W
06/22/2018                   TALLAHATCHIE       MS   PUBLIC

            TREE LIMBS DOWN 6 MILES NORTHEAST OF TUTWILER.

&&

HGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo63 min
Jun 21, 7:41 PM CDTSpecial Weather StatementMEGMarshall49 min
Jun 21, 8:10 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall35 min
Jun 21, 8:26 PM CDTSpecial Weather StatementMEGTippah34 min
Jun 21, 8:37 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union23 min
Jun 21, 8:49 PM CDTSpecial Weather StatementMEGPrentiss26 min
Jun 21, 9:00 PM CDTSpecial Weather StatementMEGPrentiss, Union45 min
Jun 21, 9:26 PM CDTSpecial Weather StatementMEGItawamba49 min
Jun 21, 9:53 PM CDTSpecial Weather StatementMEGUnion52 min
Jun 21, 10:04 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola41 min
Jun 21, 10:23 PM CDTSpecial Weather StatementMEGLee37 min
Jun 21, 10:31 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee29 min
Jun 21, 10:45 PM CDTSpecial Weather StatementMEGLafayette30 min
Jun 21, 10:53 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe34 min
Jun 21, 11:11 PM CDTSpecial Weather StatementMEGPontotoc34 min
Jun 21, 11:15 PM CDTSpecial Weather StatementMEGLafayette45 min
Jun 21, 11:26 PM CDTSpecial Weather StatementMEGChickasaw, Itawamba, Lee49 min
Jun 21, 11:30 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc60 min
Jun 21, 11:54 PM CDTSpecial Weather StatementMEGCalhoun66 min
Jun 22, 12:00 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe45 min
Jun 22, 12:04 AM CDTSpecial Weather StatementMEGCalhoun, Yalobusha41 min
Jun 22, 12:28 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe47 min
Jun 22, 12:39 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe, Yalobusha66 min
Jun 22, 7:46 AM CDTSevere Thunderstorm WarningMEGCoahoma29 min
Jun 22, 8:48 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.